Texas, 2003

Hail in Texas, February 21, 2003

February 21, 2003 · NWS LCH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 21, 2:19 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Feb 21, 2:19 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
219 AM CST FRI FEB 21 2003

EARLY THIS MORNING...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
ONGOING ACROSS ALL BUT EXTREME SOUTHEAST PORTION OF FCST AREA.
HEAVIEST RAINFALL FALLING ALONG AREA OF STRONG SURFACE CONVERGENCE
ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ALONG SOUTHEAST TEXAS
COAST TO NEAR FORT POLK..THEN CONTINUING NORTHEAST.

MID LEVEL LOW TRACKING EAST ACROSS OLD MEXICO. AHEAD OF SYSTEM...
PRECIPITABLE WATER HAS ROCKETED...WITH EVENING LCH SOUNDING STANDING
AT 1.57 INCHES...OVER TWICE OF NORMAL. MODEL SOUNDINGS SHOWING
EXTREME PWS WILL BE MAINTAINED TIL SYSTEM MOVES OVER AND EAST OF
REGION TONIGHT.

RAINS...LATEST HPC PLACES ENTIRE REGION IN EXCESSIVE RAINFALL OUTLOOK
FOR TODAY. HAVE ALREADY SEEN WIDESPREAD 1 INCH AMOUNTS ACROSS AREA...
WITH ISOLATED 3 TO 5 INCHES PRIMARILY OVER SOUTHEAST TEXAS WHERE
STORMS HAVE TRAINED ALONG BOUNDARY. AN ADDITIONAL 2 TO 3 INCHES
WILL BE COMMON...WITH ISOLATED 4 TO 6 INCH RAINFALL TOTALS. WILL
THUS MAINTAIN FLOOD WATCH.

SEVERE...ENTIRE REGION PLACED UNDER A MODERATE RISK OF SEVERE
WEATHER FOR TODAY. COMPLEX PATTERN FOR NAILING SPECIFICS AND TIMING
OF SEVERE. LATEST SPC DY1 SUGGESTING SEVERE THREAT OF PRIMARILY WINDS
AND HAIL THROUGH THE MORNING HOURS...INCREASING TO A MORE POTENT
SQUALL LINE TYPE SCENARIO LATE THIS AFTERNOON AND EVENING WITH
SUPERCELLS AND TORNADOES.

BULK OF RAINS END OVERNIGHT...BUT WILL MAINTAIN A FEW SHOWERS
DURING THE MORNING HOURS SATURDAY BEHIND EXITING SURFACE LOW
MOVING INTO TENNESSEE VALLEY.

.LCH...FLOOD WATCH TODAY FOR ENTIRE FCST AREA...SOUTHEAST TEXAS...
SOUTHWEST LOUISIANA...SOUTH CENTRAL AND CENTRAL LOUISIANA.

.PRELIMINARY NUMBERS...
AEX 64/51/63/42/66/46  ++3000
BPT 67/51/67/46/69/50  ++2000
LCH 67/52/67/46/69/50  ++2000
LFT 69/56/65/46/69/50  ++2000

MARCOTTE
Hazardous weather outlook, Feb 21, 4:40 AM CST, 5 hours 19 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 AM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
THIS EVENING AS AN INTENSE STORM SYSTEM ADVANCES TOWARD THE REGION.
WARM...MOIST...AND UNSTABLE AIR...COMBINED WITH FAVORABLE UPPER AIR
SUPPORT WILL SET THE STAGE FOR FLOODING RAINS AS WELL AS SEVERE
THUNDERSTORMS.

A FLOOD WATCH IS IN EFFECT. ADDITIONAL RAINS OF 2 TO 3 INCHES WILL
FALL ACROSS THE REGION...WITH ISOLATED 4 TO 6 INCHES POSSIBLE.
ADDITIONALLY...THE SEVERE WEATHER THREAT WILL INCREASE THROUGH THE
DAY AS THE SYSTEM DRAWS NEAR...WITH TORNADIC THUNDERSTORMS
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS.

THOSE WITH INTERESTS NEAR AREA RIVERS SHOULD MONITOR THIS WEATHER
SITUATION CLOSELY. RIVER FLOOD WARNINGS ARE NOW IN EFFECT FOR
GLENMORA AND SOUR LAKE...AND FURTHER WARNINGS WILL LIKELY BE REQUIRED
THROUGH THE DAY.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Feb 21, 4:13 AM CST, 5 hours 46 minutes before
GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CST FRI FEB 21 2003

...EXTREME WEATHER CONTINUES...

EFFECTS OF A DEVELOPING AREA OF LOW PRESSURE OVER CENTRAL TEXAS
WILL MOVE EASTWARD OVER LOUISIANA TODAY. THIS WILL RESULT IN
CONTINUING HEAVY RAINS...THUNDERSTORMS WITH ASSOCIATED STRONG WINDS
THROUGH TODAY.

AN ASSOCIATED SQUALL LINE MOVING THROUGH THE AREA THIS
AFTERNOON WILL INCREASE THE LIKELIHOOD OF SEVERE THUNDERSTORMS AND
ISOLATED TORNADOES.

ALREADY 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE AREA FROM BEAUMONT
TEXAS NORTHEAST TO OBERLIN LOUISIANA.

A FLOOD WATCH FOR SOUTHEAST TEXAS AND SOUTHWEST AND CENTRAL
LOUISIANA IS IN EFFECT UNTIL 6PM TODAY.

FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL COUNTIES AND PARISHES IN
THESE AREAS. ADDITIONAL WARNINGS WILL LIKELY BE ISSUED THROUGH
TODAY.

AN ADDITIONAL 2 TO 3...LOCALLY 4 TO 6 INCHES...OF RAIN CAN BE
EXPECTED THE NEXT 24 HOURS ACROSS SOUTHEAST TEXAS AND SOUTHWEST AND
SOUTH-CENTRAL LOUISIANA.

DO NOT DRIVE INTO FLOODED AREAS ESPECIALLY AT NIGHT WHEN VIABILITY
IS POOR.

RINARD/MARCOTTE
Local storm report, Feb 21, 5:30 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0530 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 AM    5 N LAKE CHARLES          LA   FLOOD
02/21/03   CALCASIEU                      MOST HIGHWAYS AND PARISH
                                          ROADS NORTH AND WEST OF
                                          LAKE CHARLES ARE FLOODED.

0345 AM    LONGVILLE                 LA   FLOOD
02/21/03   BEAUREGARD                     MOST HIGHWAYS AND PARISH
                                          ROADS IN CENTRAL AND EAST
                                          PARTS OF PARISH ARE
                                          FLOODED.

0345 AM    LONGVILLE                 LA   TSTORM WINDS DOWNED
02/21/03   BEAUREGARD                     TREE ON HIGHWAY 171...
                                          CAUSED VEHICLE ACCIDENT.

0134 AM    BEAUMONT                  TX   ABOUT 6 INCHES OF WATER
02/21/03   JEFFERSON                      IN AN APARTMENT COMPLEX.

RINARD
Local storm report, Feb 21, 5:58 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0558 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    HATHAWAY                  LA   FLOOD
02/21/03   JEFFERSON DAVIS                STATE ROADS 26 AND 102
                                          FLOODED

0530 AM    IOTA                      LA   FLOOD
02/21/03   ACADIA                         HWY 13 FLOODED AND CLOSED.
                                          FLOODED STREETS IN IOTA

SKR
Special weather statement, Feb 21, 6:16 AM CST, 3 hours 43 minutes before
GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
616 AM CST FRI FEB 21 2003

...EXTREME WEATHER CONTINUES...

EFFECTS OF A DEVELOPING AREA OF LOW PRESSURE OVER CENTRAL TEXAS
WILL MOVE EASTWARD OVER LOUISIANA TODAY. THIS WILL RESULT IN
CONTINUING HEAVY RAINS...THUNDERSTORMS WITH ASSOCIATED STRONG WINDS
THROUGH TODAY.

AN ASSOCIATED SQUALL LINE MOVING THROUGH THE AREA THIS
AFTERNOON WILL INCREASE THE LIKELIHOOD OF SEVERE THUNDERSTORMS AND
ISOLATED TORNADOES.

ALREADY 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE AREA FROM BEAUMONT
TEXAS NORTHEAST TO OBERLIN LOUISIANA.

A FLOOD WATCH FOR SOUTHEAST TEXAS AND SOUTHWEST AND CENTRAL
LOUISIANA IS IN EFFECT UNTIL 6PM TODAY.

FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL COUNTIES AND PARISHES IN
THESE AREAS. ADDITIONAL WARNINGS WILL LIKELY BE ISSUED THROUGH
TODAY.

AN ADDITIONAL 2 TO 3...LOCALLY 4 TO 6 INCHES...OF RAIN CAN BE
EXPECTED THE NEXT 24 HOURS ACROSS SOUTHEAST TEXAS AND SOUTHWEST AND
SOUTH-CENTRAL LOUISIANA.

DO NOT DRIVE INTO FLOODED AREAS ESPECIALLY AT NIGHT WHEN VISIBILITY
IS POOR.
Local storm report, Feb 21, 7:10 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0710 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    5 W OPELOUSAS             LA   FLOOD
02/21/03   ST. LANDRY                     EXTENSIVE FLOODING. HWY
                                          182 AND 167 CLOSED.

TRARES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tyler

When
February 21, 9:59 AM CST
Where
Tyler County, Chester
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.917, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344293.